Mississippi, 2008Flash Flood in Mississippi, August 21, 2008
August 21, 2008 · NWS MEG · 1 event in 1 county or zone
An upper level low produced showers and thunderstorms over North Mississippi during the late afternoon hours of August 21st, 2008. Some of the storms produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low produced showers and thunderstorms over North Mississippi during the late afternoon hours of August 21st, 2008. Some of the storms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 2:22 PM CST, 23 minutes earlier.
Area forecast discussion, Aug 21, 2:22 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT THU AUG 21 2008
.DISCUSSION...WATER VAPOR SATELLITE TRENDS ALONG WITH UPPER AIR
PROFILERS CONTINUE TO INDICATE AN UPPER LEVEL TROUGH LOCATED
ACROSS THE CENTRAL AND SOUTHERN PLAINS WITH SEVERAL SHORTWAVES
EMBEDDED WITHIN THE TROUGH AXIS. MEANWHILE...TROPICAL STORM FAY
WAS LOCATED NEAR JACKSONVILLE FLORIDA. TEMPERATURES HAVE WARMED
INTO THE 80S ACROSS THE MID SOUTH ALLOWING SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY.
MAIN CHALLENGE IN THIS FORECAST PACKAGE IS RAIN POTENTIAL
ASSOCIATED WITH THE UPPER LEVEL TROUGH IN THE SHORT TERM...AND
ANY POTENTIAL RAIN CHANCES ASSOCIATED WITH TROPICAL STORM FAY IN
THE LONG TERM.
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT ACROSS THE MID SOUTH AS A
MID LEVEL SHORTWAVE ROTATES THROUGH THE BASE OF THE UPPER LEVEL
TROUGH. AT THIS TIME EXPECTING OVERALL COVERAGE TO GRADUALLY
DECREASE IN COVERAGE LATER TONIGHT WITH THE LOSS OF DAYTIME
HEATING. KEPT CHANCE POPS GOING ON FRIDAY THROUGH SUNDAY AS UPPER
LEVEL TROUGH SLOWLY DEPARTS THE LOWER MISSISSIPPI VALLEY TOWARDS
THE END OF THE PERIOD.
.LONG TERM...(MONDAY THROUGH THURSDAY)...LATEST LONG RANGE MODELS
(GFS/ECMWF) INDICATE TROPICAL STORM FAY WILL BEGIN TO AFFECT
PORTIONS OF THE MID SOUTH BY THE START OF THE PERIOD AS IT MOVES
ALONG THE FLORIDA PANHANDLE AND MOVES NORTHWEST INTO CENTRAL
MISSISSIPPI TUESDAY BEFORE BEING ABSORBED BY AN UPPER LEVEL TROUGH
TOWARD THE END OF THE PERIOD. MADE ADJUSTMENTS TO POPS FROM
PREVIOUS FORECAST PACKAGE BASED ON LATEST TRENDS. LOW END POPS AT
THIS TIME MAY NEED TO BE ADJUSTED UPWARD ACCORDINGLY IF THE LATEST
MODEL TRENDS CONTINUE.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 21, 2:01 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT THU AUG 21 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CDT THU AUG 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 2:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT THU AUG 21 2008
MSZ014>016-212115-
UNION MS-LEE MS-PONTOTOC MS-
337 PM CDT THU AUG 21 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF FURRS AT 337 PM CDT...MOVING NORTHEAST AT 11 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LEE...PONTOTOC AND UNION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
Special weather statement, Aug 21, 2:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT THU AUG 21 2008
MSZ005-TNZ091-212115-
ALCORN MS-MCNAIRY TN-
344 PM CDT THU AUG 21 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER GLEN AT 344 PM CDT...MOVING NORTH AT 12
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN ALCORN AND MCNAIRY COUNTIES...INCLUDING THE CITY OF
CORINTH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 415 PM CDT.
Flash Flood, Pontotoc
- When
- August 21, 2:45 PM CST to 4:30 PM CST
- Where
- Pontotoc County, 0.23 mi NNW of Pontotoc to 0.25 mi SSW of Pontotoc
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 34.253, -89.001
Heavy rain produced flash flooding in Pontotoc. City Hall and the fire house were flooded. Main Street between Oxford and Reynolds Street was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 21 to 23, 20086 deaths · EF0 · 22 events
- Tropical Storm in Georgia, August 21 to 27, 2008$1.9 million · 97 events
- Flash Flooding in Arkansas, August 21, 2008$80,000 · 5 events
- Tropical Storm and Flash Flood in Georgia, August 21 to 22, 2008$27,000 · 50 kt wind · 24 events
- Hail in North Dakota, August 21, 2008$55,000 · 0.88 in hail · 3 events
- Lightning Strike in Missouri, August 21, 2008$50,000 · 1 event
- Flash Flooding in North Dakota, August 21 to 22, 2008$45,000 · 2 events
- Tropical Storm and Damaging Winds in South Carolina, August 21 to 22, 2008$29,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in North Dakota, August 21 to 22, 2008$6,000 · 1.25 in hail · 14 events
- Tropical Storm in Georgia, August 21 to 23, 20084 events
- Hail and Damaging Wind in Montana, August 21, 2008$5,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21 to 23, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130631.